Nebraska, 2021

Hail in Nebraska, August 30, 2021

August 30, 2021 · NWS LBF · 3 events in 1 county or zone

An isolated storm developed just south of the border and created isolated severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated storm developed just south of the border and created isolated severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 30, 7:50 PM CST, 1 hour earlier.

Area forecast discussion, Aug 30, 7:50 PM CST, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
850 PM CDT Mon Aug 30 2021

.UPDATE...
Issued at 850 PM CDT Mon Aug 30 2021

A forecast update is in place for the rest of tonight using the
HRRR. This forecast delays the onset of thunderstorms across ncntl
Nebraska for a few hours. Isolated storms are in place across a
small part of swrn Nebraska.

4 separate UA disturbances are underway across the cntl/nrn
Plains this evening-one across swrn Nebraska, another across swrn
SD, a third across nrn SD and a forth across ern SD. The forecast
assumes the storm activity across nrn SD will drop southeast
through ncntl Nebraska later tonight for likely thunderstorm
chances in that area. Conditions will remain favorable for severe
weather overnight. Strong winds aloft, robust moisture, a low
level jet and a UA disturbance moving through srn SD are the basis
for the basis for the severe weather forecast.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 259 PM CDT Mon Aug 30 2021

Satellite shows a good amount of sunshine across Nebraska this
afternoon, but bubbly low clouds are simmering beneath a weakening cap.
Still expect convective initiation to occur along the diffuse warm
front extending northwest to southeast through central Nebraska, and
also along a dry line approaching from the west. Believe both
boundaries are viable triggers for severe weather threats and
will take the best of what deterministic meso guidance has to
offer from their various solutions as they struggle to resolve the
situation.

Expect the cap to erode late this afternoon/early this evening with
convection along both boundaries. Isolated supercells may develop along
the dryline approaching from the west with a threat for damaging
winds and large hail. As the evening wears on and the low level
jet amplifies, expect the warm front will begin to light up with
convection developing into am MCS with a treat primarily for
damaging winds, large hail, and locally heavy rainfall. Confidence
on specifics is not high but convective parameter space with
ample instability, favorable shear profiles with decently curved
hodographs, elevated precipitable water values, and boundaries
available for convective initiation warrant concern. All guidance
members suggest the severe threat will be just to our east after
Midnight with quiet conditions expected for Tuesday.

.LONG TERM...(Wednesday through Monday)
Issued at 259 PM CDT Mon Aug 30 2021

Mid-week upper level high pressure builds across the Southern Plains
with a deep trough developing across western Canada into the
northern Rockies. The ECMWF continues to indicate that a plume of
tropical moisture (the remnants of Hurricane Nora) will lift
northward into the desert southwest from Baja on the western side of
the upper high Wednesday night into Thursday. That moisture lifts
northeast into the Central and Northern Plains Thursday night
through Saturday which could set the stage for some spotty heavy
rainfall. It will turn cooler by the end of the week into Labor Day
weekend with the increased cloud cover and potential
precipitation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 635 PM CDT Mon Aug 30 2021

Thunderstorms are still anticipated to form later this evening
across portions of northern Nebraska along a warm frontal
boundary. This is expected to impact northern terminal through
tomorrow morning. MVFR/locally IFR is anticipated in and around
any thunderstorm activity. Confidence in storms for southern
terminals continues to wane this evening, and as such will leave
any TSRA mention out of LBF in this issuance. Southerly LLWS is
expected to develop overnight with a low level jet for southwest
Nebraska terminals. Winds remain out of the southeast through
tomorrow morning, at around 5 to 15kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...CDC
SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Brown
Hazardous weather outlook, Aug 30, 2:54 PM CST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
354 PM CDT Mon Aug 30 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-312100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
354 PM CDT Mon Aug 30 2021 /254 PM MDT Mon Aug 30 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Strong to severe thunderstorms will develop by early evening in
western Nebraska and along a warm front through central Nebraska.
Storms will become more widespread as they move southeast into
the early overnight hours. The primary threats are very large
hail, damaging winds, and localized flooding, while a tornado also
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Additional thunderstorms are possible nearly every day from
Wednesday through Sunday. A few storms may be strong across far
northern Nebraska Wednesday evening. Stay tuned to later
forecasts
regarding severe potential later this week.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather or
flooding to the NWS. Rainfall reports are also appreciated.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 30, 6:57 PM CST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service North Platte NE
757 PM CDT Mon Aug 30 2021

NEZ059-070-071-310145-
Frontier NE-Hayes NE-Lincoln NE-
757 PM CDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of northwestern
Frontier, southeastern Lincoln and northeastern Hayes Counties
through 845 PM CDT...

At 756 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wellfleet, or 12 miles northwest of Curtis, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Curtis, Wellfleet, Moorefield, Maywood and Hansen Memorial Reserve
State Wildlife Management Area.

This includes Highway 83 between mile markers 46 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4081 10084 4095 10023 4070 10022 4070 10019
      4063 10018 4061 10080
TIME...MOT...LOC 0056Z 262DEG 24KT 4071 10072

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NMJ
Special weather statement, Aug 30, 8:12 PM CST, 38 minutes before
Special Weather Statement
National Weather Service North Platte NE
912 PM CDT Mon Aug 30 2021

NEZ005-094-310300-
Eastern Cherry NE-Western Cherry NE-
912 PM CDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of northeastern Cherry
County through 1000 PM CDT/900 PM MDT/...

At 911 PM CDT/811 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Kilgore, or 14 miles west of Valentine, moving east
at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Valentine, Crookston and Highway 97 crossing the Niobrara River.

This includes the following highways...
 Highway 20 between mile markers 177 and 206.
 Highway 97 between mile markers 132 and 141.
 Highway 83 between mile markers 205 and 222.
 Highway 12 between mile markers 1 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4277 10039 4281 10091 4299 10094 4300 10088
      4300 10044
TIME...MOT...LOC 0211Z 262DEG 18KT 4292 10082

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NMJ

The radar

The North Platte radar (KLNX), 109 km away, was scanning. The volume nearest the first event began at 02:51 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cherry

When
August 30, 8:50 PM CST
Where
Cherry County, Crookston
Measured
1 in hail
Reported by
Public
Coordinates
42.930, -100.750

Hail, Cherry

When
August 30, 10:00 PM CST
Where
Cherry County, 1.52 mi W of (Vtn)miller Fld Vale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.850, -100.580

Hail, Cherry

When
August 30, 10:25 PM CST
Where
Cherry County, 7.67 mi S of (Vtn)miller Fld Vale
Measured
1 in hail
Reported by
Public
Coordinates
42.740, -100.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979283, 979284, 979285.